Kansas, 2009

Tornado and Flash Flood in Kansas, June 16, 2009

June 16, 2009 · NWS ICT · 3 events in 2 counties and zones

During the late evening hours of the 16th, a slow moving supercell thunderstorm produced a brief tornado and golfball sized hail across portions of Sumner county. As the storm tracked east, rainfall rates of 2 inches per hour associated with the slow moving thunderstorm prompted localized flash flooding across portions of Cowley county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

During the late evening hours of the 16th, a slow moving supercell thunderstorm produced a brief tornado and golfball sized hail across portions of Sumner county. As the storm tracked east, rainfall rates of 2 inches per hour associated with the slow moving thunderstorm prompted localized flash flooding across portions of Cowley county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 16, 5:00 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 16, 5:00 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CDT TUE JUN 16 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN AREA OF CONCERN IS SERN KS FOR CONVECTION POTENTIAL TONIGHT.
RESIDUAL OUTFLOW BOUNDARY DRAPED ACROSS NERN OK/SERN KS/FLINT
HILLS WITH DEEP LOW-LEVEL MOISTURE/INSTABILITY IN PLACE.
ATMOSPHERE REMAINS CAPPED BUT WITH 30KT SRLY LOW-LEVEL JET
DEVELOPING THIS EVE...ISENTROPIC LIFT/CONVERGENCE WITH THE JET MAY
INITIATE SCT TS IN THE FLINT HILLS/SERN KS. STORM MOTION WILL BE
EASTWARD AT 20-25KT...SO CNU COULD BE IMPACTED. FOR NOW WILL GO
WITH VCTS THIS EVE AT CNU GIVEN SCT COVERAGE EXPECTATION.
OTHERWISE...LEE LOW DEVELOPMENT IN ERN CO/WRN KS AND MID-LEVEL
WARMING SHOULD KEEP WED CAPPED WITH SOME GUSTY SOUTHERLY WINDS
MIDDAY INTO PM HOURS.

JMC

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT TUE JUN 16 2009/

DISCUSSION...
FORECAST HIGHLIGHTS OVER THE NEXT 7 DAYS WILL BE THUNDERSTORM
CHANCES AND HOT TEMPERATURES.

THUNDERSTORM CHANCES:
REMNANT OUTFLOW BOUNDARY CURRENTLY EXTENDS EAST/WEST ACROSS
NORTHEAST/NORTHERN OK...WHICH MERGES WITH A WEAK SYNOPTIC BOUNDARY
EXTENDING FROM WESTERN OK NORTHEAST THROUGH EASTERN KS. DESPITE
INCREASED UPPER RIDGING AND ASSOCIATED MID-LEVEL WARMING...STRONG
HEATING COUPLED WITH RICH BOUNDARY LAYER MOISTURE WILL RESULT IN
VERY STRONG INSTABILITY LATE THIS AFTERNOON/EVENING. CONVERGENCE IS
RATHER WEAK...BUT MAY PROVE STRONG ENOUGH FOR A FEW THUNDERSTORMS TO
FORM ALONG THESE BOUNDARIES LATE THIS AFTERNOON/EVENING. GIVEN THE
DEGREE OF INSTABILITY ALONG WITH AROUND 40 KT OF DEEP LAYER
SHEAR...ANYTHING THAT DEVELOPS WILL LIKELY BECOME SEVERE...CAPABLE
OF LARGE HAIL AND DAMAGING DOWNBURST WINDS. DESPITE THE POTENTIAL
FOR ROTATING UPDRAFTS...THINKING TORNADO THREAT WILL BE MINIMAL
GIVEN RELATIVELY WEAK LOW-LEVEL SHEAR. HOWEVER...TORNADO THREAT
COULD INCREASE ONCE LOW-LEVEL JET INCREASES AND BOUNDARY LAYER FLOW
BACKS FOR ANY SUSTAINED SUPERCELL THAT IS STILL GOING THIS EVENING.
GIVEN NO UPPER SUPPORT...ACTIVITY SHOULD DIMINISH BY MIDNIGHT...WITH
STORM CHANCES LIFTING NORTHEAST THROUGH THE NIGHT AS LOW-LEVEL JET
FOCUSES FARTHER NORTH.

COULD SEE A STRAY STORM OVER CENTRAL AND EASTERN KS WEDNESDAY
MORNING ALONG RETREATING 850-700MB WARM/MOIST ADVECTION ZONE. COULD
SEE A STAY STRONG/SEVERE STORM OR TWO REDEVELOP DURING THE LATE
AFTERNOON/EVENING HOURS ACROSS CENTRAL KS IN THE VICINITY OF THE
NORTHWARD RETREATING BOUNDARY. HOWEVER...BEST CHANCES SHOULD REMAIN
OVER NORTHERN KS AND NE ALONG/NORTH OF THE BOUNDARY.

THUNDERSTORM CHANCES WILL INCREASE FOR THURSDAY EVENING THROUGH
FRIDAY MORNING FROM NORTHWEST TO SOUTHEAST...AS A SEASONABLY STRONG
SHORTWAVE AND ASSOCIATED COLD FRONT PROGRESSES ACROSS THE CENTRAL
PLAINS. COULD BE LOOKING AT SEVERE WEATHER GIVEN THE EXPECTED
SYNOPTIC FORCING...SHEAR AND INSTABILITY. HEAVY RAINFALL AND
CONTINUED FLOODING CONCERNS COULD BE AN ISSUE AS WELL. STAY TUNED.

FOR SATURDAY AND BEYOND...CONFIDENCE IS FAIRLY HIGH THAT UPPER
RIDGING WILL BUILD ACROSS THE SOUTHERN/CENTRAL CONUS...WITH MOIST
SOUTHWEST FLOW ALOFT ACROSS THE WESTERN CONUS. THE PATTERN WOULD
SUGGEST MAINLY DRY CONDITIONS ACROSS THE FORECAST AREA DUE TO
PROXIMITY OF THE UPPER RIDGE. HOWEVER...THIS PATTERN WOULD FAVOR
AFTERNOON/EVENING THUNDERSTORMS DEVELOPING ACROSS THE WESTERN HIGH
PLAINS AND ROLLING EAST DURING THE EVENING AND OVERNIGHT
HOURS...WHICH COULD AFFECT PORTIONS OF CENTRAL KS DURING THE
NIGHTTIME HOURS AS LOW-LEVEL JET INTENSIFIES. PREDICTABILITY IS TOO
LOW AT THIS TIME THOUGH TO INSERT SLIGHT CHANCE POPS.

HOT/MUGGY TEMPERATURES:
WITH THE EXCEPTION FOR FRIDAY AND POSSIBLY SATURDAY (COOLER AIRMASS
BEHIND COLD FRONT)...HOT SUMMER WEATHER IS EXPECTED THROUGH THE NEXT
7 DAYS. DID NOT GO AS WARM AS THE NAM MODEL DUE TO EXPECTED
EVAPOTRANSPIRATION EFFECTS FROM RECENT HEAVY RAINS...ESPECIALLY OVER
THE NEXT FEW DAYS. HOWEVER...RICH LOW-LEVEL MOISTURE WILL ALLOW HEAT
INDICES TO WARM INTO THE UPPER 90S TO LOW 100S FOR WEDNESDAY AND
THURSDAY...ESPECIALLY ACROSS SOUTHERN AND EASTERN PORTIONS OF THE
FORECAST AREA. HOT TEMPERATURES WILL RETURN FOR SATURDAY/SUNDAY AND
BEYOND...AS UPPER RIDGE BUILDS BACK IN. NEAR TRIPLE DIGIT HEAT WILL
BE POSSIBLE...ESPECIALLY ACROSS WESTERN AND SOUTHWEST PORTIONS OF
THE AREA. EASTERN PORTIONS OF THE AREA WILL BE COOLER DUE TO HIGHER
BOUNDARY LAYER MOISTURE...BUT MAY HAVE ISSUES WITH TRIPLE DIGIT HEAT
INDICES. STAY TUNED.

KLEINSASSER

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THERE ARE A COUPLE SURFACE BOUNDARIES AROUND THE AREA TODAY...ONE
STRETCHING FROM MANHATTAN KS TO NEAR KHUT...AND THE OTHER ACROSS
NORTHERN OKLAHOMA. SOME SCATTERED THUNDERSTORMS WILL BE POSSIBLE
SOUTHEAST OF THE BOUNDARY ACROSS CENTRAL KANSAS LATE THIS
AFTERNOON AND TONIGHT...HOWEVER THE LIKELIHOOD OF THUNDERSTORMS AT
ANY ONE TAF SITE IS NOT HIGH ENOUGH TO INCLUDE IN THE FORECAST AT
THIS TIME. OTHERWISE...WINDS INCREASE ON WEDNESDAY. VFR CONDITIONS
EXPECTED THROUGH THE TAF PERIOD...ASIDE FROM DURING ANY
THUNDERSTORM THAT COULD AFFECT A TAF SITE.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71  96  75  97 /  20  10  10   0
HUTCHINSON      70  97  74  97 /  20  10  10  10
NEWTON          71  95  74  97 /  20  10  10   0
ELDORADO        71  94  75  96 /  20  10  10  10
WINFIELD-KWLD   71  96  75  98 /  20  10  10  10
RUSSELL         68  97  70  96 /  20  20  20  10
GREAT BEND      68  99  72  97 /  20  10  10  10
SALINA          70  95  73  96 /  20  20  20  10
MCPHERSON       70  96  74  97 /  20  10  10  10
COFFEYVILLE     71  95  74  95 /  20  20  10  10
CHANUTE         70  93  74  95 /  20  20  10  10
IOLA            70  92  74  94 /  20  20  10  10
PARSONS-KPPF    71  94  74  95 /  20  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 16, 7:42 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CDT TUE JUN 16 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
842 PM CDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING ACROSS PART OF
SOUTH CENTRAL AND SOUTHEASTERN KANSAS. THE MAIN THREATS WILL BE
LARGE HAIL TO GOLFBALL SIZE...DAMAGING WIND GUSTS TO 70 MPH...AND
AN ISOLATED TORNADO.

FLOODING WILL CONTINUE TONIGHT ALONG PORTIONS OF THE COTTONWOOD
AND NEOSHO RIVERS. REFER TO THE LATEST RIVER FLOOD WARNING
STATEMENTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRAY THUNDERSTORM MAY LINGER INTO WEDNESDAY MORNING ACROSS
PORTIONS OF CENTRAL...EAST-CENTRAL AND SOUTHEAST KANSAS.

AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE ACROSS
CENTRAL KANSAS ON WEDNESDAY AFTERNOON AND EVENING...GENERALLY
NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING WINDS WILL LIKELY
BE THE PRIMARY THREAT WITH ANY ISOLATED ACTIVITY THAT CAN DEVELOP.

CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WILL INCREASE FOR
THURSDAY NIGHT...ESPECIALLY OVER CENTRAL KANSAS...AS A COLD FRONT
SURGES SOUTHEAST THROUGH THESE AREAS. THIS ACTIVITY MAY LINGER
ACROSS SOUTHEAST KANSAS ON FRIDAY.

AFTERNOON HEAT INDICES MAY REACH THE LOW 100S ALONG THE OKLAHOMA
BORDER WEDNESDAY...AND GENERALLY SOUTHEAST OF THE TURNPIKE
THURSDAY AFTERNOON. AFTERNOON HEAT INDICES MAY APPROACH 100
DEGREES ACROSS PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS
SATURDAY THROUGH MONDAY.

FINALLY...FLOODING WILL CONTINUE ALONG PORTIONS OF THE NEOSHO
RIVER INTO AT LEAST FRIDAY. REFER TO THE LATEST RIVER FLOOD WARNING
STATEMENTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS WILL BE NEEDED THIS EVENING IN SOUTH CENTRAL
AND SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Jun 16, 6:47 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
747 PM CDT TUE JUN 16 2009

KSZ092-093-170115-
COWLEY-SUMNER-
747 PM CDT TUE JUN 16 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR COWLEY AND SUMNER COUNTIES...

AT 744 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR OXFORD...OR 8 MILES EAST OF WELLINGTON...
AND MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE FROM THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

JAKUB
Local storm report, Jun 16, 7:14 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
814 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     FUNNEL CLOUD     4 SW OXFORD             37.23N 97.22W
06/16/2009                   SUMNER             KS   LAW ENFORCEMENT

&&

JMC

The radar

The Wichita radar (KICT), 50 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Sumner

When
June 16, 8:12 PM CST
Where
Sumner County, 1.49 mi SSE of Oxford
Measured
1.75 in hail
Reported by
Public
Coordinates
37.260, -97.160

Tornado, Sumner

When
June 16, 8:25 PM CST to 8:27 PM CST
Where
Sumner County, 4.96 mi NNE of Geuda Spgs to 5.3 mi NNE of Geuda Spgs
Rating
EF0
Path length
0.78 mi
Path width
55 yd
Reported by
Trained Spotter
Coordinates
37.190, -97.130

A tornado briefly touched down in an open field.

Flash Flood, Cowley

When
June 16, 8:45 PM CST to 11:15 PM CST
Where
Cowley County, 6.33 mi WSW of Winfield Arpt to 3.31 mi ESE of Dexter
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.136, -97.137

Flooding was reported over 21st Road north of Highway 160.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177899, 166696, 177921.